Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Jan 25, 2018, 2:52 AM CST for 17 counties in Kansas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2018, 2:52 AM CST (08:52 UTC)
- In effect from
- Jan 25, 2018, 12:00 PM CST
- Expired
- Jan 25, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WWUS83 KTOP 250852 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 252 AM CST Thu Jan 25 2018 KSZ034>038-054>056-058-059-251700- /O.NEW.KTOP.FW.W.0001.180125T1800Z-180126T0000Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 252 AM CST Thu Jan 25 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR low relative humidity, gusty winds and dry fuels FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 054, 055, 056, 058, and 059. * WIND...South-southwest at 15 to 25 MPH with some gusts up to 35 MPH. * HUMIDITY...Minimum relative humidity of 18 to 22 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
078 WWUS83 KTOP 251506 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 906 AM CST Thu Jan 25 2018 KSZ020>024-039-040-252315- /O.EXA.KTOP.FW.W.0001.180125T1800Z-180126T0000Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Shawnee-Douglas- 906 AM CST Thu Jan 25 2018 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 039, AND 040... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 054, 055, 056, 058, and 059. * WIND...South-southwest at 15 to 25 MPH with some gusts up to 35 MPH. * HUMIDITY...Minimum relative humidity of 18 to 22 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ034>038-054>056-058-059-252315- /O.CON.KTOP.FW.W.0001.180125T1800Z-180126T0000Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 906 AM CST Thu Jan 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 054, 055, 056, 058, and 059. * WIND...South-southwest at 15 to 25 MPH with some gusts up to 35 MPH. * HUMIDITY...Minimum relative humidity of 16 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KDS
119 WWUS83 KTOP 252057 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 257 PM CST Thu Jan 25 2018 KSZ020>024-034>040-054>056-058-059-260000- /O.CON.KTOP.FW.W.0001.000000T0000Z-180126T0000Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 257 PM CST Thu Jan 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 054, 055, 056, 058, and 059. * WIND...South-southwest at 15 to 25 MPH with some gusts up to 35 MPH. * HUMIDITY...Minimum relative humidity of 16 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KDS
455 WWUS83 KTOP 260001 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 601 PM CST Thu Jan 25 2018 KSZ020>024-034>040-054>056-058-059-260115- /O.EXP.KTOP.FW.W.0001.000000T0000Z-180126T0000Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 601 PM CST Thu Jan 25 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... Relative humidity values will begin to slowly rise as the evening progresses above Red Flag thresholds. Winds will calm some but remain gusty from the southwest. These improving conditions will allow the Red Flag Warning to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Jan 24, 11:45 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 24, 11:45 PM CST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1145 PM CST Wed Jan 24 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 217 PM CST Wed Jan 24 2018 A midlevel ridge is currently building over the plains as a strong trough over the Pacific Northwest continues to progress eastward. South to southwesterly lower tropospheric flow has allowed temperatures to rise into the 50s. The models are struggling with the temperatures mainly due to the snow pack covering a smaller are than the models are depicting and there has been some melting already today. The current satellite imagery shows the deepest most visible extending from Weapons county to Washington and Nemaha counties. It is these locations that will likely be slightly cooler than surround areas due to the snow pack inhibiting daytime mixing. Although a majority of the remaining snow pack should melt today with the exception of a few areas near the KS/NE state line. Tonight clear skies and decreasing surface wind speeds will support modest radiational cooling. This should allow the temperatures to drop into the upper 20s and lower 30s. The predominate pressure gradient should keep the surface mixed enough to prevent any ground fog development. Tomorrow the westerly midlevel flow over the eastern Rockies should promote a deepening lee trough. The resulting pressure gradient causes winds speeds around 15 to 25 mph with gusts up to 35 mph especially during peak heating in the afternoon. Model soundings are showing that the boundary layer may only mix up to about 900 to 850 mb. The deeper mixing appears to take place over portions of central and southeastern KS. Given this pattern decided to go with the CONSMOS for wind speeds as well as temperatures, which is some of the warmest and windiest guidance. Relative humidity tomorrow afternoon drops into the 20 percent range across most of the area with the exception of locations along the KS/NE state line. The lowest SREF member with minimum RH value is at 25 percent in central KS perhaps getting into the far southwest counties of the forecast area. The combined dry and conditions will set up very high fire danger in the afternoon. The boundary layer stays mixed tomorrow night so the wind speeds will not decrease that much from the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 217 PM CST Wed Jan 24 2018 On Friday a shortwave trough and upper level jet streak track over the northern plains and upper Midwest. The large scale forcing is not particularly strong, but will drive weak cold front through the area. Ahead of the cold front low level gulf moisture advects into southeast KS. It appears weak isentropic lift and lower tropospheric frontogenesis will provide lift within a rather shallow layer of higher moisture quality. This will support the chances for rain showers in far east central KS Friday evening. The cold air advection is rather weak behind the front and any residual stratus could keep temperatures warm enough to support all rain. Any precipitation should remain light given the forcing and quickly move eastward. Northeast KS will remain on the southern periphery of the cooler sub-freezing air on the backside of the trough, but enough for highs on Sunday in the 40s. There is the potential for a system midweek, but the models remain inconsistent with the strength. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1135 PM CST Wed Jan 24 2018 VFR conditions continue for the 06Z TAF period. Still some concern for LLWS off the deck as low as 1kft. Therefore, keeping mention in the short-term forecast through about 13Z before the LLJ influence becomes less of a concern. Likely to have gusty southwesterly winds into the afternoon as mixing increases. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Sanders AVIATION...Drake
Hazardous weather outlook, Jan 24, 2:26 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CST Wed Jan 24 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CST Wed Jan 24 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A very high fire danger is forecast Thursday afternoon for locations along and south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.